Hail, Allen
- When
- May 19, 1:46 PM CST to 1:48 PM CST
- Where
- Allen County, 1.78 mi ESE of Humboldt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.810, -95.400
Several rounds of severe storms impacted much of the eastern half of Kansas during the afternoon hours of May 19th into the early morning hours of the 20th. During the early afternoon hours of May 19th, a couple of rounds of severe storms impacted southeast Kansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Several rounds of severe storms impacted much of the eastern half of Kansas during the afternoon hours of May 19th into the early morning hours of the 20th. During the early afternoon hours of May 19th, a couple of rounds of severe storms impacted southeast Kansas. Both rounds of severe storms moved north out of northeast Oklahoma and produced extensive tree damage with winds up to 70 mph as well as hail up to half-dollar size. Additional storms developed across portions of south central Kansas and the Flint Hills during the early evening hours of May 19th. These storms produced up to tennis ball sized hail along with 60 mph winds. Later during the evening and nighttime hours of May 19th, a couple of clusters of storms moved out of western Kansas and into central and south central Kansas. This round of severe storms produced up to 91 mph winds and half-dollar sized hail.
Additionally, non-thunderstorm high winds occurred across much of south central Kansas behind the final round of severe storms, and several reports of damage along with non-thunderstorm wind gusts up to 72 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 1:17 PM CST, 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 217 PM CDT Mon May 19 2025 .KEY MESSAGES... - Severe thunderstorm potential this afternoon-evening. - Quiet weather Tuesday-Thursday. - More active weather possible Thursday night through early next week. && .DISCUSSION... Issued at 216 PM CDT Mon May 19 2025 SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING: Scattered to numerous thunderstorms are expected this afternoon and evening, as a dryline/cold front combo sharpens near the I-135 corridor, and a deep upper trough approaches from the west. Ample effective deep layer shear of 50-60 kts and very strong buoyancy upwards of 3000-4000 J/kg will support the potential for severe storms, capable of very large hail, damaging winds, and a few tornadoes. Thinking areas generally along/east of a line extending from Salina to Hutchinson to Anthony have the greatest potential for storms. Deep layer shear vectors have a strong parallel component to the dryline/cold front, in addition to more pronounced upper forcing and stout mid-level cooling approaching from the west. Consequently, storm mode may tend to be a bit messier, with the potential for several storms close together and associated storm mergers, which could tend to limit the number of storms capable of higher-end severe weather. However, long and straight hodographs in conjunction with the strong buoyancy will support splitting supercells capable of large hail and damaging winds. Could also see a handful of tornadoes as well given the ample low-level buoyancy, especially with any supercells that can track to the right of the hodograph. Even if storms are spaced close together, strong 0-1km storm- relative flow from the east would support mostly undisturbed storm inflow, especially for right-moving supercells. Furthermore, can't rule out a landspout tornado threat before 8 PM, especially in vicinity of the slow-moving dryline/cold front near and either side of I-135, given the strong buoyancy amidst strengthening low-level vorticity along the frontal zone. Thinking the highest severe threat will exit southeast KS to the east by around midnight. Later this evening and tonight in back of the departing severe threat, a secondary area of showers/storms is expected to move in from the west, immediately ahead of the negatively tilted deep upper trough. Ample instability amidst the cold air aloft along with adequate deep layer shear could support some large hail with this final round of activity. ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK: The pattern could turn favorable for periodic storm chances returning by Thursday night, and persisting into early next week, as west-northwest flow aloft develops over the region, and gradually transitions to zonal to perhaps southwest flow aloft. Given the potential for modest instability and decent deep layer shear, this pattern could favor periodic bouts of strong to perhaps severe storms, along with locally heavy rainfall. Stay tuned as we refine forecast details in the coming days. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1250 PM CDT Mon May 19 2025 Scattered to numerous thunderstorms are expected to increase across the region this afternoon and evening, generally along and east of a line extending from Salina to Hutchinson to Anthony, and gradually exiting southeast KS to the east by around midnight. The strongest activity will be capable of large hail, damaging winds, and a few tornadoes. In back of this first area of storms, a secondary area of showers and storms could progress east across central and eastern Kansas later this evening and overnight, posing a threat for marginally severe hail. Did not include this 2nd threat in the TAFs just yet, and will re-evaluate for the 00z issuance. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...ADK AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 120 PM CDT Mon May 19 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 120 PM CDT Mon May 19 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are likely this afternoon and evening, primarily along and east of a line extending from Salina to Hutchinson to Anthony. The stronger storms will be capable of tennis ball size hail, damaging downburst winds and a couple tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances return by Thursday night, and remain through early next week. There will be some chances for strong to marginally severe storms through this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
23 thunderstorm wind, 12 hail, 2 high wind. Local standard time, as filed.
A semi truck was blown over on Highway 166 according to KGGF Radio.
Wind gusts were estimated to be between 65 and 70 mph. Additionally, three-inch diameter tree limbs were knocked down.
Large tree limbs were down near downtown Coffeyville according to KGGF Radio.
Wind gusts were estimated to be around 60 mph. Powerlines and multiple tree limbs were down across the city of Independence. A possible structure fire was potentially started by a downed power line.
Trees and power lines downed.
A tree was knocked down across a road.
Multiple trees and power lines were downed in Parsons.
Wind gusts were estimated to be around 50 to 60 mph. Dime sized hail occurred as well.
A few three inch diameter tree limbs were down in Leon.
Pictures of tennis-ball sized hail sent in by the emergency manager.
Wind gust recorded by the Kansas State Mesonet site in Lorraine, Kansas.
The Kansas State Mesonet site about 10 miles southwest of Hutchinson recorded a 10-meter wind gust of 91 mph along with a 2-meter wind gust of 76 mph. This is corroborated with a National Weather Service cooperative observer reporting several tree limbs downed across the same area.
Wind gust measured from the ASOS station at Wichita Eisenhower National Airport.
This was an estimated wind gust reported by a trained spotter.
Measured wind gust from the ASOS station at Hutchinson Municipal Airport.
This was a measured wind gust from a trained spotter with an anemometer.
A tree fell on a house causing damage.
Report received via social media of a measured wind gust from a personal weather station.
A handful of trees, tree limbs, and powerline were down across the city of Newton.
Wind gust measured from the AWOS station at Jabara Airport.
Wind gust measured from the AWOS station at the Newton City-County Airport.
Up to 8-inch diameter tree limbs were downed, and a lean-to was knocked down.
Measured sustained winds over 40 mph along with gusts above 60 mph occurred across the county for a couple of hours well behind a line of severe storms that had moved through the area earlier in the night. The peak wind gust of 72 mph was measured a Wichita Eisenhower National Airport at 1:05 AM CDT. Additionally, sporadic reports of a couple of broken power poles and large tree branches that fell on houses were noted across the county.
Sporadic damage reported across the county with trees, tree limbs, and privacy fences knocked down. A metal roof was partially blown off in Cottonwood Falls.
Sustained winds around 40 mph and wind gusts over 60 mph occurred for about 90 minutes across portions of Butler County well behind a line of severe storms that passed through the area earlier. A peak wind gust of 66 mph was measured about 3 miles north of Augusta. Additionally, damage in Augusta consisted of broken power poles and large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249694, 1249696, 1249697, 1255026, 1249698, 1255028, 1249700, 1249701, 1249705, 1255031, 1255034, 1255036, 1249707, 1249708, 1249714, 1249715, 1255038, 1249716, 1249717, 1249718, 1249719, 1249720, 1249721, 1249722, 1249723, 1249724, 1249725, 1255045, 1249726, 1249727, 1255046, 1249728, 1249729, 1255047, 1260295, 1255050, 1260304.